Abdullahi Musa, MBBS; Howard University Hospital, Washington, DC
Introduction: Atezolizumab is a programmed death receptor-1 (PD-1) inhibitor that has been approved for the treatment of many malignancies. Immune-mediated colitis is a known adverse effect of atezolizumab. Symptoms of immune-mediated colitis can be similar to those of many other gastrointestinal illnesses, including Clostridioides difficile infection(CDI). If not recognized and treated early, immune-mediated colitis can lead to significant morbidity in cancer patients.
Methods: 79 years-old male presented with generalized abdominal pain, mainly in the LLQ. associated with diarrhea, poor appetite, and generalized weakness for 4 weeks. He also reported one episode of bloody diarrhea. Denies fever, nausea, or vomiting. His past medical history is remarkable for cerebrovascular accident, non-small cell lung cancer stage IV currently under immune-checkpoint inhibitor Atezolizumab last dose received 7 days before his admission. He had a workup for his diarrhea including sigmoidoscopy revealed diverticulitis for which he finished a 14 days course of Augmentin with no resolution of his diarrhea. On physical examination his vitals were normal. abdomen distended, no tenderness, guarding, or rigidity. CBC and CMP were unremarkable CT of the abdomen without contrast noted for diffuse prominent colonic wall thickening compatible with pancolitis vs Diffuse diverticulosis. Initially, he started on Ciprofloxacin and Flagyl stopped after Stool's PCR positive for Clostridioides Difficile. Negative for Salmonella, Shigella, campylobacter, Cryptosporidium, and Giardia. The patient started treatment for CDI with oral vancomycin without relief of his symptoms. Flex-sig performed showed diffuse colitis, no pseudomembrane. random biopsies obtained. Pathology showed active colitis. Patients started treatment for Atezolizumab induced immune colitis with low dose prednisone in addition to tapered Vancomycin for treatment of CDI, fortunately, his diarrhea improved and he eventually discharged from the hospital. Discussion: This case highlights the challenge in the diagnosis and treatment of concurrent CDI with immune checkpoint inhibitor mediated colitis. To our knowledge, this is the first case report of Atezolizumab induced colitis associated with Clostridioides Difficile infection. Immune-mediated colitis should be in the differential in patients undergoing treatment with Atezolizumab even when a concurrent infectious etiology is established.
Disclosures: Abdullahi Musa indicated no relevant financial relationships.